Alert archive / Ohio / Flash Flood Warnings in 2010

Flash Flood Warning 39, NWS Wilmington, OH

July 21, 2010Scioto County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 21, 2010, 12:54 AM EDT for Scioto County, Ohio. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2010, 12:54 AM EDT (04:54 UTC)
Expired
Jul 21, 2010, 4:00 AM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Scioto County, OH

The radar

The Charleston,WV radar (KRLX), 112 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 2:16 AM EDTFLASH FLOODFranklin Furnace, OHMULTIPLE HOMES FLOODED. WATER RESCUES ONGOING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 82 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2010-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2010-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

870 
WGUS51 KILN 210454
FFWILN
OHC145-210800-
/O.NEW.KILN.FF.W.0039.100721T0454Z-100721T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1254 AM EDT WED JUL 21 2010

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN SCIOTO COUNTY IN SOUTHWEST OHIO...

* UNTIL 400 AM EDT.

* AT 1248 AM EDT...RADAR INDICATED THAT THUNDERSTORMS HAD PRODUCED   
HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATED ONE TO TWO 
INCHES OF RAIN HAVE FALLEN SINCE MIDNIGHT...BRINGING TOTAL RAINFALL 
AMOUNTS TO OVER 4 INCHES IN SOME SPOTS SINCE THIS AFTERNOON.

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA WITH ANOTHER
  INCH POSSIBLE THROUGH 400 AM EDT. RUNOFF FROM THIS
  EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ACT QUICKLY TO PROTECT YOUR LIFE IF YOU ARE IN A LOW LYING AREA...
ALONG A CREEK...STREAM OR IN AN AREA EXPERIENCING FLOODING. MOVE TO
HIGHER GROUND IMMEDIATELY.

NEVER DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. ONLY A FEW INCHES
OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. FIND AN
ALTERNATE ROUTE OR WAIT UNTIL THE WATER RECEDES.

&&

LAT...LON 3861 8287 3873 8288 3873 8297 3871 8304
      3867 8312 3862 8315 3862 8327 3872 8326
      3874 8269 3869 8269 3867 8272 3867 8277
      3860 8275 3857 8283

$$

HAWBLITZEL
1 follow-up statement
323 
WGUS71 KILN 210754
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
354 AM EDT WED JUL 21 2010

OHC145-210804-
/O.EXP.KILN.FF.W.0039.000000T0000Z-100721T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCIOTO OH-
354 AM EDT WED JUL 21 2010

...THE FLASH FLOOD WARNING FOR SOUTHERN SCIOTO COUNTY WILL EXPIRE AT
400 AM EDT...

STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING 
TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3861 8287 3873 8288 3873 8297 3871 8304
      3867 8312 3862 8315 3862 8327 3872 8326
      3874 8269 3869 8269 3867 8272 3867 8277
      3860 8275 3857 8283

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 11:02 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 20, 11:02 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1102 PM EDT TUE JUL 20 2010

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN STRETCHED ACROSS THE
MID MISSISSIPPI AND OHIO VALLEYS THROUGH THE WEEK. SEVERAL
DISTURBANCES WILL MOVE EASTWARD THROUGH THE REGION...RESULTING IN
CHANCES FOR SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH THE SOUTHERN THIRD
OF THE FORECAST AREA AT THIS TIME. BUT SCATTERED ACTIVITY MAY
CONTINUE IN THIS SAME AREA THROUGH THE NIGHT AS AN AXIS OF
MOISTURE CONVERGENCE HAS SET UP FROM CENTRAL ILLINOIS INTO WESTERN
WEST VIRGINIA. IF THIS DOES CONTINUE THEN THE FLOOD THREAT WILL
INCREASE ALONG AND SOUTH OF THE OHIO RIVER. APPEARS THAT NORTHERN
ZONES WILL BE DRY THROUGH THE NIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
TRICKY CONVECTIVE FORECAST WILL CONTINUE WEDNESDAY WITH ZONAL FLOW
ALOFT AND EMBEDDED DISTURBANCES PROVIDING FOCUSING AT VARIOUS
TIMES.

AGAIN...FEEL THE BETTER CHANCE FOR PRECIPITATION LOOKS TO BE IN
THE SOUTHERN HALF OF THE CWA...CLOSER TO THE BOUNDARY AND THE
LIKELY BETTER INSTABILITY. AS IS USUALLY THE CASE...LINGERING
CLOUD COVER WILL PLAY A BIG ROLE IN WHAT AREAS ACTUALLY DO GET
ENOUGH SUN TO DESTABILIZE MORE SIGNIFICANTLY.

WITH THE AMOUNT OF SUN BEING THE MAIN QUESTION MARK FOR
TEMPERATURES...WILL GO CLOSE TO THE MIDDLE OF THE ROAD WITH
GUIDANCE (BIAS-CORRECTING THE NAM OR SREF LOOKED REASONABLE). THIS
PUTS VALUES SIMILAR TO WHAT IS OUT THERE TODAY.

BY WEDNESDAY NIGHT...A DRY PUSH WILL BE COMING IN FROM THE
NORTH...HELPING TO TEMPORARILY END THE CHANCE OF PRECIPITATION FOR
THE NORTHERN THIRD OF THE CWA. THIS WILL ALSO HELP LOWS DROP A BIT
LOWER THAN SEEN IN THE PRECEDING COUPLE OF NIGHTS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MODELS AGREE ON MIN/LULL IN TS ACTIVITY THU NGT INTO FRI WITH FNT
TO THE N. GFS IS QUICKER IN PUSHING THE SFC LOW E ALONG WITH CDFNT
AND PCPN. LEANED TOWARDS THE SLOWER EC SOLUTION BASED ON THOUGHTS
ABOVE. SO KEPT PCPN IN SAT INTO SAT NGT.

HIGH PRESSURE BUILDS IN FOR THE LATER PART OF THE FORECAST PERIOD.

FOR TEMPS...WENT A MODEL BLEND OF GFS MOS/HPC. LOOKS LIKE FRI
WILL BE THE WARMEST DAY OF THE PERIOD WITH THE REGION WARM
SECTORED.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
APPEARS THAT VFR CONDITIONS WILL PREVAIL THROUGH THE NIGHT. THERE
IS A CHANCE OF ADDITIONAL STORMS MOVING INTO THE REGION AFTER 12Z
WITH A HIGHER PROBABILITY FOR THE CINCINNATI AREA. CONSIDERABLE
UNCERTAINTY IN THIS REGARD AND HAVE ONLY INCLUDED A CB QUALIFIER
AT KCVG AND KLUK. CUMULUS WILL DEVELOP DURING THE DAY WITH
RELATIVELY LOW BASES.

OUTLOOK...THUNDERSTORMS POSSIBLE THURSDAY AND AGAIN SATURDAY
THROUGH SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HATZOS
NEAR TERM...
SHORT TERM...HATZOS
LONG TERM...CONIGLIO
AVIATION...
Hazardous weather outlook, Jul 20, 4:55 AM EDT, 19 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
455 AM EDT TUE JUL 20 2010

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
455 AM EDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND TONIGHT. A FEW OF THESE THUNDERSTORMS MAY BE CAPABLE
OF PRODUCING DAMAGING WIND GUSTS. HEAVY RAIN WILL ALSO BE
POSSIBLE...WHICH MAY LEAD TO AREAS OF MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT. DAMAGING WIND GUSTS AND HEAVY RAIN WILL BE POSSIBLE WITH
SOME OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND WEDNESDAY.

In the hours before

Local storm report, Jul 20, 9:57 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
957 PM EDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HEAVY RAIN       3 ESE TOLLESBORO        38.55N 83.52W
07/20/2010  E1.69 INCH       LEWIS              KY   TRAINED SPOTTER

            TOTAL FOR 07/20 AS OF 950 PM. SPOTTER LOCATION IS SOUTH
            OF RIBOLT.

&&

HATZOS
Local storm report, Jul 20, 11:55 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1155 PM EDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     FLOOD            AUGUSTA                 38.77N 84.00W
07/20/2010                   BRACKEN            KY   LAW ENFORCEMENT

            HIGH WATER ACROSS SEVERAL ROADS IN TOWN...INCLUDING ROUTE
            8.

&&
Special weather statement, Jul 21, 12:18 AM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1218 AM EDT WED JUL 21 2010

KYZ100-210445-
LEWIS KY-
1218 AM EDT WED JUL 21 2010

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEWIS COUNTY
THROUGH 1245 AM EDT...

AT 1215 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
STRICKLETT...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CAMP DIX AND HEAD OF
GRASSY.

ALSO...TANNERY IS NEAR THE PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3841 8346 3859 8342 3856 8311 3850 8319
      3848 8319 3845 8321 3843 8323 3837 8323
Local storm report, Jul 21, 12:41 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1241 AM EDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     HEAVY RAIN       3 ESE TOLLESBORO        38.55N 83.52W
07/21/2010  M1.00 INCH       LEWIS              KY   TRAINED SPOTTER

            1.00 INCHES OF RAIN IN 20 MINUTES. 3.00 INCHES STORM
            TOTAL.

&&

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:47 PM EDTAreal Flood AdvisoryILNAdams, Brown, Clermont3 hr
Jul 21, 4:01 AM EDTFlash Flood WatchILNAdams, Brown, Clermont, Scioto16 hr
Jul 21, 11:42 AM EDTAreal Flood AdvisoryILNBrown, Clermont3 hr
Jul 21, 2:55 PM EDTAreal Flood AdvisoryILNClermont5 hr
Jul 21, 3:21 PM EDTAreal Flood AdvisoryILNAdams, Brown3 hr

Nearby

Flash Flood Warnings in Ohio, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.